Spotting and Nuvaring
I am ten weeks post-partum with my third child. After my second child, I tried various pills over a number of months but stained on all of them. I eventually did not stain on a higher dose pill. This time, my OB recommended the new NuvaRing since she felt that despite it being a lower dose, since it is absorbed through the vaginal mucosa, it may actually work differently. I started spotting on Day 9 of the ring (more than just spotting) and have spotted continuously since then. My OB feels I should stick out the 3 months, but she obviously does not understand the niddah implications of this. I am afraid that I won't even be able to make a hefsek at all while using the ring, and I am not sure if it is even worth trying the ring for more than 1 month. Do you feel it is worth persisting with or to switch to something else?
My problem is that right now there doesn't seem to be another viable option other than going straight to the higher dose pill. The diaphragm is not an option since my Rav does not permit its use with spermicide, and that means an effectiveness of less than 85%. An IUD or any of the progesterone-only methods make me nervous since I have heard lots of stories about staining irregularly with them, and that won't improve my situation. The problem is that my OB, while having a lot of medical experience, does not comprehend the halachic aspect (as you said in your article on breakthrough bleeding, slight bleeding has no medical significance but has halachic significance). Any advice is welcomed.
Thank you for your question.
We're sorry to hear of your staining difficulties.
With most hormonal contraceptives, 50% of women who have bleeding the first month improve by the second cycle. Therefore, it is worth giving the Nuvaring another month, despite the difficulties. If that does not work, then you might want to go back to the higher dose pill.
You may want to refer your physician to our professional website www.jewishwomenshealth.org. The site is designed to enable health professionals, such as physicians, midwives, nurses, and psychologists, to understand the needs of halachically observant patients.
It may prove helpful to review our article on staining, Ketamim.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.